Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 234, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2011, 5:53 PM MDT for Cheyenne County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2011, 5:53 PM MDT (23:53 UTC)
- Expired
- Jul 28, 2011, 7:00 PM MDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:00 PM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 28, 2:00 PM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT THU JUL 28 2011 .SHORT TERM... (TONIGHT - SUNDAY) 200 PM MDT THU JUL 28 2011 VISIBLE SATELLITE IMAGERY AT 19Z SHOWS CUMULUS DEVELOPING NEAR 700MB TROUGH AXIS IN THE WESTERN FORECAST AREA AND ALONG A SURFACE BOUNDARY IN THE SOUTHEASTERN FORECAST AREA. SHORTWAVE TROUGH ALSO EVIDENT COMING OUT OF NORTHERN COLORADO ON WATER VAPOR. SO WITH CONTINUED HEATING EXPECTED SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THE EVENING HOURS. SLOW STORM MOTIONS TO THE ENE WILL PROMOTE LOCALLY HEAVY RAINFALL. SOUNDINGS A BIT MORE MOIST THAN RECENTLY AND DCAPE NOT REALLY FAVORABLE FOR ANOTHER MICROBURST EVENT. HOWEVER SBCAPE PUSHING 3000 J/KG AND HAIL HEIGHTS NOT AN UNREACHABLE 30-35KFT...SO HAIL MAY BE MORE OF A THREAT TODAY. OVERNIGHT...LIGHT EASTERLY SURFACE WINDS AND HIGH DEW POINTS MAY LEAD TO SOME FOG DEVELOPMENT AFTER THE RAIN ENDS...WHICH RUC IS HINTING MAY BE WIDESPREAD. FRIDAY...AFTER ANY MORNING FOG BURNS OFF THE QUESTION BECOMES HOW LONG DO THE CLOUDS LINGER. NAM IS MOST PESSIMISTIC OF THE GUIDANCE AND CONSEQUENTLY THE COOLEST...WHILE RUC AND GFS SUGGEST SOME AFTERNOON BREAKS. SURFACE WINDS WILL BE SOUTHEAST BY THE AFTERNOON WHICH WOULD PROMOTE A SLOW CLEARING MORE IN THE RUC AND GFS CAMP SO WILL SHADE TEMPERATURES TOWARD THE WARMER GUIDANCE. CANT RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM IN THE AFTERNOON IF CLEARING DOES INDEED OCCUR...BUT BETTER CHANCES WILL BE TO THE WEST WHERE IT WILL CLEAR FASTER AND NEXT SHORTWAVE TROUGH WILL COME OUT OF THE MOUNTAINS. SOME OF THOSE MAY SURVIVE THE TREK ACROSS THE PLAINS AND MAKE IT HERE FRIDAY NIGHT. CONFIDENCE IS LOW FOR EITHER SCENARIO AND WILL CARRY ONLY 20 POPS. RISING HEIGHTS ARE FORECAST FOR SATURDAY AND SUNDAY AS RIDGE REBUILDS OVER THE CENTRAL HIGH PLAINS. AS A RESULT TEMPERATURES WILL BE APPROACHING TRIPLE DIGITS ONCE AGAIN. ORIENTATION OF THE RIDGE FAVORS THUNDERSTORMS DEVELOPING NEAR THE FRONT RANGE WITH ONLY A SLIGHT CHANCE OF THEM MAKING IT TO FAR EASTERN COLORADO IN THE AFTERNOON AND EVENING HOURS. .LONG TERM... (MONDAY - THURSDAY) 200 PM MDT THU JUL 28 2011 UPPER RIDGE WILL REMAIN PARKED OVER THE SOUTHERN PLAINS THIS PERIOD. SHORTWAVE TROUGHS RIDING THE RIDGE WILL MOVE OUT OF COLORADO AND ACROSS THE NORTHERN PLAINS. LOCAL FORECAST AREA WILL BE CLOSE ENOUGH TO THAT STORM TRACK FOR DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. TOWARDS THE END OF THE PERIOD THE RIDGE IS FORECAST TO UNDERGO A SUBTLE WEAKENING AND SHIFT A BIT FURTHER SOUTHEAST. SURFACE WIND FORECASTS SHOW AN EASTERLY COMPONENT BY WEDNESDAY AND ESPECIALLY THURSDAY. 850MB TEMPERATURE ANOMALIES ALSO DROP FROM +1 TO +2 STANDARD DEVIATIONS EARLY IN THE PERIOD TO NEAR NORMAL BY THE END OF THE PERIOD. AS A RESULT...WILL TREND TEMPERATURES SLIGHTLY DOWNWARD FOR WEDNESDAY AND THURSDAY...AT LEAST BACK TO NEAR NORMAL. 024 && .AVIATION... 1140 AM MDT THU JUL 28 2011 FOR THE 18Z TAFS AT KGLD AND KMCK...VFR EXPECTED AT BOTH TERMINALS OVERALL. LOCATIONS OF THUNDERSTORM INITIATION THIS AFTERNOON ARE STILL UNCERTAIN GIVEN WEAK SURFACE WIND FIELD. HAVE INCLUDED A THUNDERSTORM IN VICINITY OF BOTH TERMINALS AFTER 21Z WITH POTENTIAL CONTINUING UNTIL AROUND 04-05Z. KEPT STORMS OUT OF THE TERMINALS THEMSELVES FOR NOW GIVEN UNCERTAIN COVERAGE AND LOCATIONS...BUT SHOULD ONE MOVE OVER A TERMINAL...MVFR/IFR VIS IS POSSIBLE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 28, 10:48 AM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1048 AM MDT THU JUL 28 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1048 AM MDT THU JUL 28 2011 /1148 AM CDT THU JUL 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE IN COVERAGE THIS EVENING AND OVERNIGHT. STORMS WHICH DEVELOP THIS AFTERNOON WILL INITIALLY HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND MARGINALLY SEVERE HAIL BEFORE THE THREAT BECOMES LOCALLY HEAVY RAINFALL DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. THE CHANCE FOR SHOWERS AND THUNDERSTORMS RETURN TO THE AREA MONDAY NIGHT AND CONTINUE THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 28, 5:21 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 13 N GOODLAND 39.53N 101.67W
07/28/2011 E1.50 INCH SHERMAN KS MESONET
HAIL ESTIMATED TO BE BETWEEN HALF DOLLAR AND PING PONG
BALL IN SIZE. HAIL COVERING THE GROUND.
&&
FOLTZSpecial weather statement, Jul 28, 5:29 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT THU JUL 28 2011
COZ091-092-290015-
CHEYENNE COUNTY-KIT CARSON COUNTY-
529 PM MDT THU JUL 28 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
BURLINGTON TO 12 MILES NORTHEAST OF BOYERO TO BOYERO...MOVING
SOUTHEAST AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...TORRENTIAL RAINFALL...INTENSE CLOUD TO
GROUND LIGHTNING...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE
STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3910 10317 3920 10228 3904 10206 3882 10266
3867 10317 3867 10318
TIME...MOT...LOC 2329Z 299DEG 6KT 3911 10233 3908 10314
3891 10321
FOLTZLocal storm report, Jul 28, 5:38 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND GST 2 WSW BIRD CITY 39.74N 101.56W
07/28/2011 M70 MPH CHEYENNE KS TRAINED SPOTTER
ALSO RECEIVED 1.41 INCHES OF RAIN.
&&
PMURRAYLocal storm report, Jul 28, 5:47 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST 10 NNE GOODLAND 39.49N 101.64W
07/28/2011 M64 MPH SHERMAN KS TRAINED SPOTTER
PEA-SIZED HAIL.
&&
PMURRAYSpecial weather statement, Jul 28, 5:48 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 548 PM MDT THU JUL 28 2011 NEZ079-290015- DUNDY- 548 PM MDT THU JUL 28 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CHAMPION...OR 12 MILES SOUTHWEST OF IMPERIAL...MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 4020 10144 4020 10197 4035 10196 4035 10145 TIME...MOT...LOC 2348Z 277DEG 15KT 4040 10178 JLUNDQUI
Local storm report, Jul 28, 5:53 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 5 NW JOES 39.70N 102.75W
07/28/2011 E0.75 INCH YUMA CO TRAINED SPOTTER
HAIL COVERED THE GROUND.
&&
MBULLERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:37 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 38 min |
| Jul 27, 8:05 PM MDT | Special Weather Statement | GLD | Logan | 25 min |
| Jul 27, 8:31 PM MDT | Special Weather Statement | GLD | Gove, Logan | 29 min |
| Jul 28, 2:31 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Jul 28, 2:44 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jul 28, 3:23 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 52 min |
| Jul 28, 3:53 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman | 67 min |
| Jul 28, 5:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 60 min |
| Jul 28, 5:26 PM MDT | Flash Flood Warning | GLD | Cheyenne, Sherman | 3 hr |
| Jul 27, 7:10 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 41 min |
| Jul 28, 2:50 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Jul 28, 3:19 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Jul 28, 4:16 PM MDT | Special Weather Statement | GLD | Kit Carson | 44 min |
| Jul 28, 4:19 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 56 min |
| Jul 28, 4:27 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 34 min |
| Jul 28, 5:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 46 min |
| Jul 28, 5:40 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 34 min |
| Jul 28, 3:08 PM MDT | Special Weather Statement | GLD | Hitchcock | 22 min |
| Jul 28, 3:32 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 43 min |
| Jul 28, 4:55 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 65 min |
| Jul 28, 5:38 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 49 min |
| Jul 28, 5:48 PM MDT | Special Weather Statement | GLD | Dundy | 27 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.